Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 28, NWS Springfield, MO

May 9, 2007Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at May 9, 2007, 7:20 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2007, 7:20 AM CDT (12:20 UTC)
Expired
May 9, 2007, 1:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:40 AM CDTFLASH FLOOD1 N Columbus, KSK-7 HIGHWAY IS BEING CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 091225
FFWSGF
KSC021-091815-
/X.NEW.KSGF.FF.W.0028.070509T1220Z-070509T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 AM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 115 PM CDT.

* AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE TRACKED ACROSS THE
  WARNED AREA. RADAR RAINFALL ESTIMATES INDICATE THAT ONE TO ONE AND 
  A HALF INCHES OF RAIN FELL OVER CENTRAL AND WESTERN CHEROKEE       
  COUNTY SINCE 630 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BAXTER SPRINGS...CARONA...COLUMBUS...SCAMMON AND WEST MINERAL.     
  AREAS THAT WERE ALREADY FLOODED WILL LIKELY SEE RISING WATER       
  LEVELS THROUGH THE MORNING.

  CHEROKEE COUNTY EMERGENCY MANAGEMENT REPORTED THAT STREETS WERE    
  BEGINNING TO FLOOD IN CHEROKEE COUNTY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3730 9470 3701 9468 3700 9502 3728 9504

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:10 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 9, 6:10 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 AM CDT WED MAY 9 2007

...UPDATE TO AVIATION...

.DISCUSSION...

DECAYING STORM COMPLEX OVER NORTHERN OKLAHOMA APPEARS TO BE HOLDING
TOGETHER JUST ENOUGH TO BRING SHOWERS AND A FEW THUNDERSTORMS TO OUR
WESTERN COUNTIES EARLY THIS MORNING. CLEAR SKIES AND LIGHT WINDS
OVER THE EASTERN 2/3RDS OF THE FORECAST AREA HAVE SET THE STAGE FOR
FOG DEVELOPMENT.

VERY SHORT TERM FORECAST CONCERNS HAVE BEEN MAINLY WITH PRECIP
CHANCES AND FOG. IN THE GRIDS WE HAVE BROKEN OUT A SHORT PERIOD FROM
10Z TO 14Z WITH POPS ONLY IN THE WEST AND FOG WITH VISIBILITY OF 1/2
MILE IN THE CENTRAL AND EASTERN COUNTIES. THEREAFTER HAVE CONTINUED
PRECIP CHANCES AREAWIDE THROUGH THE AFTERNOON AS DAYTIME HEATING
DESTABILIZES THE AREA. RESIDUAL CLOUD COVER FROM STORMS TO THE WEST
WILL LIKELY LIMIT DESTABILIZATION POTENTIAL OVER THE WESTERN HALF OF
THE AREA...SO HAVE SKEWED POPS WITH HIGHEST VALUES IN THE SOUTHEAST.

MAY NEED TO ISSUE A DENSE FOG ADVISORY THIS MORNING FOR THE EASTERN
1/3RD TO 1/2 OF THE FORECAST AREA AS SOME LOCATIONS HAVE ALREADY
DROPPED TO 1/4 MILE. WILL IRON OUT THE DETAILS FOR THE 4 AM ZONE
ISSUANCE...AND SEND AN UPDATED DISCUSSION WITH
WATCH/WARNING/ADVISORY INFORMATION.

FOR THE REST OF THE WEEK...OUR AREA WILL REMAIN MILD AND HUMID AS A
STAGNANT SURFACE PATTERN REMAINS OVER THE AREA...AND MAIN TRACK OF
WESTERLIES REMAINS LOCKED OVER THE NORTHERN PLAINS AND GREAT LAKES
REGION. THE UPPER TROUGH TO OUR SOUTHWEST WILL GRADUALLY DRIFT
EASTWARD TO THE NORTH CENTRAL GULF COAST. WITHOUT ANY DISTINCT
BOUNDARIES TO FOCUS CONVECTION...WILL REFLECT HIGHER PRECIP CHANCES
DURING THE AFTERNOON WHEN INSTABILITY WILL BE HIGHEST.

PRECIPITATION CHANCES SHOULD CONTINUE ON A DECREASING TREND FOR
SATURDAY AND SUNDAY AS THE UPPER LOW DRIFTS FARTHER AWAY FROM
OUR AREA AND UPPER RIDGING SHIFTS EAST INTO THE CENTRAL U.S.

TERRY

&&

.AVIATION...

FOR THE 12Z KSGF/KJLN TAFS...AN AREA OF SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED OVER NORTHEAST OKLAHOMA AND ARE MOVING TO THE
NORTHEAST. THIS THUNDERSTORM ACTIVITY SHOULD REACH THE KJLN SITE BY
13Z. HEAVY RAINFALL AND IFR VISIBILITIES WILL ACCOMPANY THE
THUNDERSTORM ACTIVITY WITH MVFR CEILINGS POSSIBLE. FOR THE KSGF TAF
SITE HAVE JUST PUT VCTS IN THE TAF FOR THE LATE MORNING AND
AFTERNOON TIME PERIOD. THERE IS STILL SOME QUESTION IF THE
THUNDERSTORM ACTIVITY WILL REACH THE TAF SITE.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 9, 5:30 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT WED MAY 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
530 AM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  AREAS OF DENSE FOG WILL PERSIST THROUGH 9 AM AROUND THE LAKE OF
  THE OZARKS.

  LOW LYING AREAS OF EXTREME SOUTHEAST KANSAS AND WEST CENTRAL
  MISSOURI WILL REMAIN FLOODED FROM HEAVY RAINFALL THAT OCCURRED
  ON MONDAY AND TUESDAY.

  THUNDERSTORMS WILL BE POSSIBLE THIS MORNING WEST OF HIGHWAY 65
  AND OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS
  AFTERNOON.  WEAK VERTICAL WIND SHEAR WILL LIMIT STORM
  ORGANIZATION.  HOWEVER...INSTABILITY MAY BE STRONG ENOUGH FOR A
  FEW STORMS TO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH.
  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORM CHANCES WILL LINGER THROUGH THE REMAINDER OF THE
  WEEK. THERE WILL ALSO BE A THREAT FOR LOCALIZED
  FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN
  MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.